Intravenous opioids cause linear urticarial streaks.
Linear urticarial streaks associated with opioid administration
Article first published online: 2 AUG 2005
Volume 60, Issue 9, pages 1215–1216, September 2005
How to Cite
Dahdah, M., Abdallah, M., Salman, S. and Dakik, H. A. (2005), Linear urticarial streaks associated with opioid administration. Allergy, 60: 1215–1216. doi: 10.1111/j.1398-9995.2005.00866.x
- Issue published online: 2 AUG 2005
- Article first published online: 2 AUG 2005
- Accepted for publication 8 November 2004
- mast cell;
A 40-year-old male was admitted to the hospital with an ischemic lower limb. He was given 50 mg of Demerol® (meperidine) intravenously for pain control. Just minutes after being given the Demerol, the patient was noted to develop a rash along the venous vasculature course of his right upper extremity, where the intravenous line was inserted. The rash was asymptomatic and consisted of a prominent wheal (palpable edema) and flare (localized erythema) response in a striking perivascular distribution (Fig. 1). The rash was not associated with any systemic symptoms, did not extend beyond the arm of the patient, and spontaneously resolved over the next 40 min. Literature review did not show a previous case with linear urticarial streaks in response to opioids.
Mast cells originate in the bone marrow and are widely distributed in connective tissues throughout the body. However, they tend to be concentrated mainly at epithelial surfaces and around blood and lymphatic vessels. A functionally important distribution as it allows a prompt response of the mast cells to noxious stimuli. The mast cells respond to various stimuli by degranulation and generation of lipid mediators and cytokines (1). Upon degranulation, the mast cell preformed mediators (histamine, tryptase, chymase) are the first to be released. Among those, histamine is the only one to be released as fast as 30 s after stimulation and to have an observable effect within 1–5 min on local vasculature. Hence, the wheal and flare that were observed in our patient shortly after the infusion are probably histamine-mediated (1).
Linear urticarial streaks are usually seen in parasitic infections with Strongyloides stercoralis and are known as larva currents (2). They have not been reported before to be associated with opiods. Opioids of various molecular structures, including meperidine, are known to produce cutaneous vascular responses dependent on both histamine release from mast cells and direct opioid-mediated capillary vasodilatation (3).